USMLE forum
 
USMLE Forum
Step 1
Step 2 CK
Step 2 CS
Matching & Residency
Step 3
Classifieds
 
Archives
 
 
  <<   < *  Step 3   *  >   >>  

* 22 23
 #140866  
  angioplasty - 11/23/06 16:08
 
  The following vignette applies to the next 2 items.


An 83-year-old woman is admitted to a nursing home for ongoing management of Parkinson disease. Her husband can no longer care for her at home because she is moderately demented, has difficulty walking, has fallen several times and has urinary incontinence. She has difficulty swallowing her pills, and she needs assistance with feeding. Despite her husband's attentive care, she has lost 9 kg (20 lb), going from 47.1 kg (104 lb) to 38 kg (84 lb) during the past 9 months. After 2 weeks in the nursing home, the nursing staff notes that the patient frequently eats and drinks very little and often coughs after she swallows. Her current medications include fluoxetine, selegiline, carbidopa-levodopa, trazodone, estrogen and sorbitol. Vital signs now are: temperature 36.4°C (97.6°F), axillary; pulse 88/min; respirations 18/min and blood pressure 102/84 mm Hg, supine. Physical examination shows a frail and thin woman. Voice is soft and low. Chest is clear to auscultation. Heart rate is regular without murmurs or gallops. Abdomen is soft and nontender with decreased bowel sounds. Rectal examination is normal. She is generally stiff with low amplitude tremors at rest. Laboratory results show:


SerumBUN

47 mg/dL

Creatinine

1.9 mg/dL

Na+

161 mEq/L

K+

3.9 mEq/L

Cl-

120 mEq/L

HCO3-

24 mEq/L


When the nursing home calls you with the laboratory results, the office staff informs you that the patient's husband telephoned earlier that afternoon and "fired" you from the case. There are no written notes from the staff and you have not spoken to the husband yourself.

Item 1 of 222. The most appropriate next step is to contact which of the following?

A

) Husband and give him the names of other physicians who attend patients in the nursing home

B

) Husband and inform him of the laboratory results, their implications and management options

C

) Nursing home and inform them that you are no longer the patient's physician

D

) Nursing home and initiate nasogastric rehydration in the facility

E

) Nursing home and order the immediate transfer of the patient to the hospital

Item 2 of 2

23. Which of the following complications is most likely to develop if her hypernatremia is corrected too quickly?

A) Disseminated intravascular coagulation

B

) Intravascular hemolysis

C

) Pontine myelinolysis

D

) Pulmonary edema

E

) Seizures



 
Report Abuse

 
 

* Re:22 23
#569456
  pk007 - 11/23/06 17:04
 
  22. B
23. E
 
Report Abuse

* Re:22 23
#569460
  ekammaoffiong - 11/23/06 17:07
 
  1. D not too sure

2.C
 
Report Abuse

* Re:22 23
#569467
  tea - 11/23/06 17:23
 
  b
e
 
Report Abuse

* Re:22 23
#569574
  anand11anupa - 11/23/06 20:08
 
  b not very sure
c
 
Report Abuse

* Re:22 23
#569609
  angioplasty - 11/23/06 21:47
 
  rapid correction of hyponatremia leads to pontine myelinolysis
rapid correction of hypernatremia leads to cerebral edema and hence seizures


guys note down very important
 
Report Abuse

          Page 1 of 1          

[<<First]   [<Prev]  ... Message ...  [Next >]   [Last >>]

 
Logon to post a new Message/Reply
 
 
 
 
 

 

 

Google
  Web USMLEforum.com
 

Step 1 Step 2 CK Step 2 CS Matching & Residency Step 3 Classifieds
LoginUSMLE LinksHome